Cannabinoid Hyperemesis Syndrome

0
Cannabinoid hyperemesis syndrome

An infrequently reported diagnosis, cannabinoid hyperemesis syndrome.

This article describes the case of a 23-year-old male patient diagnosed with cannabinoid hyperemesis syndrome. The patient presented to the hospital with symptoms of upper quadrant abdominal discomfort, nausea, vomiting and a 3-month history of 4 kg weight loss. However, he had no significant medical history.

He had multiple visits to the emergency department over a 12 week period. In addition, he was admitted to the hospital twice because of recurrent vomiting within this period. His medical history further revealed that often the episodes would last for several days with vomiting 8 to 10 times per day with nausea and abdominal pain. The episodes lasted 3 days with full recovery after between attacks.

The patient experienced at least 2 attacks per month.

Doctors in the emergency department managed the patient with treatment for dehydration, including intravenous fluids. The patient did no respond to treatment with antemetics, including metoclopramide. His social history was significant for daily use of cannabis and occasional intake of alcohol. According to the patient’s mother, he started smoking cannabis at the age of 18. Moreover, by this age, he was also smoking 6 cigarettes a day.

Physical examination showed a tender abdomen on palpation of the upper quadrant. His temperature was 37.2°C, blood pressure was 120/80 mm Hg, and pulse was 75 bpm. However, neurological examination was negative for any focal deficit. Liver function tests showed normal results for alkaline phosphatase (ALP), gamma-glutamyl transferase (GGT), aspartate aminotransferase (AST), alanine aminotransferase (ALT), and total bilirubin. Test results for other parameters were also normal.

There were no signs of pancreatic or gallbladder pathology. Doctors advised a cerebral CT which was also normal. Upper GI endoscopy showed congestive gastropathy. The patient was positive for H. pylori infection. Doctors treated him with bismuth containing quadruple therapy.

Doctors initially suspected the patient for cannabinoid hyperemesis syndrome.

His daily habitual use of cannabis, abdominal pain, intracable vomiting and severe nausea were all indicative of this diagnosis. The patient was referred for multiple sessions of supportive psychotherapy with a psychiatrist. Similarly, the doctors encouraged him to quit cannabis. He was prescribed antidepressants and anxiolytics. After two months of decreasing his daily drug use, the patient he reported less nausea, vomiting and abdominal pain. The symptoms resolved completely after cessation of cannabis. In addition, he was completely asymptomatic after a 7-month follow-up.

References

Cannabinoid Hyperemesis Syndrome: A Case Study in a Tunisian Young Man https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7884104/

Previous articleAn All-Encompassing Swine Flu Vaccine
Next articleBrachial Artery Thrombosis caused by Multiple Wasp Bites
Avatar
Dr. Aiman Shahab is a dentist with a bachelor’s degree from Dow University of Health Sciences. She is an experienced freelance writer with a demonstrated history of working in the health industry. Skilled in general dentistry, she is currently working as an associate dentist at a private dental clinic in Karachi, freelance content writer and as a part time science instructor with Little Medical School. She has also been an ambassador for PDC in the past from the year 2016 – 2018, and her responsibilities included acting as a representative and volunteer for PDC with an intention to make the dental community of Pakistan more connected and to work for benefiting the underprivileged. When she’s not working, you’ll either find her reading or aimlessly walking around for the sake of exploring. Her future plans include getting a master’s degree in maxillofacial and oral surgery, settled in a metropolitan city of North America.

LEAVE A REPLY

Please enter your comment!
Please enter your name here